Atormac
briv
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 1722  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
  
 Resource Links
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (1,295 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this Article
   References
   Article Figures
   Article Tables

 Article Access Statistics
    Viewed3701    
    Printed38    
    Emailed1    
    PDF Downloaded57    
    Comments [Add]    
    Cited by others 2    

Recommend this journal

 


 
Table of Contents    
LETTER TO EDITOR
Year : 2015  |  Volume : 63  |  Issue : 1  |  Page : 120-122

Reversible onychomadesis following exposure to carbamazepine


1 Department of Neurology, Central India Institute of Medical Sciences, Nagpur, Maharashtra, India
2 Department of Dermatology, NKP Salve Medical College, Nagpur, Maharashtra, India
3 Department of Pediatrics, Colours Hospital, Nagpur, Maharashtra, India

Date of Web Publication4-Mar-2015

Correspondence Address:
Neeraj N Baheti
Department of Neurology, Central India Institute of Medical Sciences, Nagpur, Maharashtra
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0028-3886.152687

Rights and Permissions



How to cite this article:
Baheti NN, Kabra D, Chandak NH, Mehta B D, Agrawal RR. Reversible onychomadesis following exposure to carbamazepine. Neurol India 2015;63:120-2

How to cite this URL:
Baheti NN, Kabra D, Chandak NH, Mehta B D, Agrawal RR. Reversible onychomadesis following exposure to carbamazepine. Neurol India [serial online] 2015 [cited 2021 May 8];63:120-2. Available from: https://www.neurologyindia.com/text.asp?2015/63/1/120/152687


Sir,

A 10-year-old boy presented with a history of recurrent partial seizures with secondary generalization for 2 months. His developmental milestones were normal. His past, as well as family history, were non-contributory. He had no neurocutaneous markers, and the neurological examination was unremarkable. The electroencephalogram showed left anterior temporal focal epileptiform discharges. He was started on carbamazepine, the dose of which was slowly increased over 4 weeks to 400 mg (16 mg/kg). He was also administered folic acid 5mg daily. Three months later, his father noticed changes in the nail color. All his nails also became loose [Figure 1]. Examination revealed yellowish discoloration of all finger and toe nails with onychomadesis [Figure 2]. His blood counts and serum biochemistry were within normal limits. The KOH preparation and culture for fungus were negative. Possibility of carbamazepine induced nail dystrophy was considered, and he was shifted to levetiracetam 250 mg twice a day. Over the next 4 months, his normal nails slowly regrew.
Figure 1: (a) Finger nails showing yellowish discoloration (black arrow head) and (b) the thumb showing linear groove at the nail bed (red arrow)


Click here to view
Figure 2: Yellowish discoloration


Click here to view


Nail changes have been associated with various systemic disorders, systemic drug exposures, and infections. [1],[2] The various nail changes reported are; color changes, lateral or distal detachment of nails (onycholysis), transverse ridging (Beau's lines), and shedding of nails (onychomadesis). Nail changes secondary to systemic disorders or drug exposures are considered when majority of nails are affected simultaneously. The various drugs causing nail changes are chemotherapeutic agents, psoralens, phenothiazines, lithium, oral contraceptives, β-blockers, heavy metals, anticoagulants, diuretics, oral retinoids, and anticonvulsants. [1] An extensive literature review shows that there are only 10 case reports of nail dystrophy in adults and children secondary to an antiepileptic drug (AED) exposure. [3],[4],[5],[6],[7],[8],[9],[10],[11],[12] The AEDs reported are carbamazepine and valproate. These nail changes are not dose-related and may be seen at any time during the course of illness. It has been reported as early as 3 weeks to as late as 3 years after the AED exposure. It may be associated with mucocutaneous lesions, alopecia, or  Stevens-Johnson syndrome More Details, and an isolated onychomadesis is indeed very rare. These nail changes are reversible, and normal nail growth was seen in all cases after discontinuing the offending medication [Table 1].
Table 1: Case reports of antiepileptic drug-induced nail dystrophy


Click here to view


Onychomadesis shares the same pathogenesis as Beau's lines, that is, a temporary arrest of nail matrix mitotic activity. Apart from drug exposure, there are case reports of onychomadesis secondary to systemic infections such as scarlet fever or hand-foot-mouth disease, Kawasaki's disease, and Stevens -Johnson syndrome. Local fungal infections, eczema, or trauma may also lead to onychomadesis. [2],[13]

The exact etiopathogenesis of AED-induced onychomadesis is not known. AEDs or their metabolites could be inhibiting nail matrix growth in susceptible individuals. Exposure to anticonvulsants such as diphenylhydantoin, trimethadone, valproic acid, and carbamazepine during pregnancy is associated with fingernail and toe-nail hypoplasia in the newborn. [14],[15] Concomitant zinc deficiency, especially with valproic acid, has been reported in two adults with secondary skin and nail changes. [16] However, a subsequent case report has also demonstrated normal zinc levels with AED associated onychomadesis. [10] In another study, studying serum and hair zinc levels in children on sodium valproate therapy, found normal zinc levels. This study, therefore, refutes the role of zinc in the pathogenesis of AED associated onychomadesis. [17]

The association of AED-induced isolated onychomadesis is highlighted in our case. These dystrophic nail changes can present at anytime during the course of therapy. Discontinuing the AED ensures a normal nail growth over the next few months.

 
  References Top

1.
Damel CR 3 rd , Scher RK. Nail changes secondary to systemic drugs. J Am Acad Deratol 1984;10:250-8.  Back to cited text no. 1
    
2.
Silverman R, Baran R. Nail and appendageal abnormalities. In: Schachner LA, Hansen RC, editors. Pediatric Dermatology. Edinburgh: Mosby; 2003. p. 561-87.  Back to cited text no. 2
    
3.
Mishra D, Singh G, Pandey SS. Possible carbamazepine induced reversible onychomadesis. Int J Dermatol 1989;28:460-1.  Back to cited text no. 3
    
4.
Prabhakara VG, Krupa DS. Reversible onychomadesis induced by carbamazepine. Indian J Dermatol Venereol Leprol 1996;62:256-57.  Back to cited text no. 4
[PUBMED]  Medknow Journal  
5.
Grech V, Vella C. Generalized onycholysis associated with sodium valproate therapy. Eur Neurol 1999;42:64-5.  Back to cited text no. 5
    
6.
Chopra A, Kaur M, Kular J, Chopra D. Nail changes after carbamazepine. Indian J Dermatol Venereol Leprol 2000;66:103-4.  Back to cited text no. 6
[PUBMED]  Medknow Journal  
7.
Yasushi I, Hirokazu O, Takayoshi T, Kyoko T, Makiko O. Carbamazepine-induced reversible onychomadesis: A case report. J Japan Epilepsy Soc 2005;23:14-7.  Back to cited text no. 7
    
8.
You KA, Jeong JA, Nahm SA, Kim EA. A case of carbamazepine induced onychomadesis. J Allergy Clin Immunol 2006;117:P227.  Back to cited text no. 8
    
9.
Czajkowski R, Weiss-Rostkowska V, Wankiewicz A, Drewa T, Placek W, Biedka M, et al. Stevens-Johnson syndrome induced by carbamazepine. Acta Pol Pharm 2007;64:89-92.  Back to cited text no. 9
    
10.
Poretti A, Lips U, Belvedere M, Schmitt B. Onychomadesis: A rare side-effect of valproic acid medication? Pediatr Dermatol 2009;26:749-50.  Back to cited text no. 10
    
11.
Icagasioglu D, Ayvaz A, Akyol M. Onychomadesis: A new side effect of sodium valproate therapy in children? Arch Neuropsychiatry 2011;48:79-81.  Back to cited text no. 11
    
12.
Jenerowicz D, Szulczynska-Gabor J, Polanska A, Sadowska-Przytocka A, Osmola-Mankowska A, Czarnecka-Operacz M. Finger-nail onycholysis, leukonychia and acrocyanosis in a patient treated with valproic acid - Case report. Postepy Dermatol Alergol 2011;28:522-4.  Back to cited text no. 12
    
13.
Clementz GC, Mancini AJ. Nail matrix arrest following hand-foot-mouth disease: A report of five children. Pediatr Dermatol 2000;17:7-11.  Back to cited text no. 13
    
14.
Convey JM, Kriel RL, Birnbaun AK. Antiepileptic drug therapy in children. In: Swaiman KF, Ashwal S, Ferriero DM, editors. Pediatric Neurology Principles and Practice. 4 th ed. Philadelphia: Mosby; 2006. p. 1122-5.  Back to cited text no. 14
    
15.
Jones KL, Lacro RV, Johnson KA, Adams J. Pattern of malformations in the children of women treated with carbamazepine during pregnancy. N Engl J Med 1989;320:1661-6.  Back to cited text no. 15
    
16.
Lewis-Jones MS, Evans S, Culshaw MA. Cutaneous manifestations of zinc deficiency during treatment with anticonvulsants. Br Med J (Clin Res Ed) 1985;290:603-4.  Back to cited text no. 16
    
17.
Altunbasak S, Biatmakoui F, Baytok V, Herguner O, Burgut HR, Kayrin L. Serum and hair zinc levels in epileptic children taking valproic acid. Biol Trace Elem Res 1997;58:117-25.  Back to cited text no. 17
    


    Figures

  [Figure 1], [Figure 2]
 
 
    Tables

  [Table 1]

This article has been cited by
1 Various simultaneous nail changes due to valproic acid use
Berna Solak,Rabia Oztas Kara,T. Erdem
Cutaneous and Ocular Toxicology. 2017; 36(1): 96
[Pubmed] | [DOI]
2 Carbamazepine
Reactions Weekly. 2015; 1574(1): 65
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
   
Online since 20th March '04
Published by Wolters Kluwer - Medknow